Advertisement

Algorithms and Complexity Results for the Capacitated Vertex Cover Problem

  • Sebastiaan B. van Rooij
  • Johan M. M. van RooijEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11376)

Abstract

We study the capacitated vertex cover problem (CVC). In this natural extension to the vertex cover problem, each vertex has a predefined capacity which indicates the total amount of edges that it can cover. In this paper, we study the complexity of the CVC problem. We give NP-completeness proofs for the problem on modular graphs, tree-convex graphs, and planar bipartite graphs of maximum degree three. For the first two graph classes, we prove that no subexponential-time algorithm exist for CVC unless the ETH fails.

Furthermore, we introduce a series of exact exponential-time algorithms which solve the CVC problem on several graph classes in \(\mathcal {O}((2 - \epsilon )^n)\) time, for some \(\epsilon > 0\). Amongst these graph classes are, graphs of maximum degree three, other degree-bounded graphs, regular graphs, graphs with large matchings, c-sparse graphs, and c-dense graphs. To obtain these results, we introduce an FPT treewidth algorithm which runs in \(\mathcal {O}^*((k + 1)^{tw})\) or \(\mathcal {O}^*(k^k)\) time, where k is the solution size and tw the treewidth, improving an earlier algorithm from Dom et al.

Keywords

Capacitated vertex cover Exact exponential-time algorithms Treewidth Fixed parameter tractability 

References

  1. 1.
    Bandelt, H.J.: Hereditary modular graphs. Combinatorica 8(2), 149–157 (1988)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bodlaender, H.L., et al.: Open problems in parameterized and exact computation - IWPEC 2008. Technical report UU-CS-2008-017, Department of Information and Computing Sciences, Utrecht University (2008)Google Scholar
  3. 3.
    Bourgeois, N., Escoffier, B., Paschos, V.Th., van Rooij, J.M.M.: Fast algorithms for max independent set. Algorithmica 62(1), 382–415 (2012)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Chen, J., Kanj, I.A., Xia, G.: Improved upper bounds for vertex cover. Theoret. Comput. Sci. 411(40), 3736–3756 (2010)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Cygan, M., Nederlof, J., Pilipczuk, M., Pilipczuk, M., van Rooij, J.M.M., Wojtaszczyk, J.O.: Solving connectivity problems parameterized by treewidth in single exponential time. arXiv.org. The Computing Research Repository abs/1103.0534 (2011)Google Scholar
  6. 6.
    Cygan, M., Pilipczuk, M.: Exact and approximate bandwidth. Theoret. Comput. Sci. 411(40–42), 3701–3713 (2010)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Cygan, M., Pilipczuk, M., Wojtaszczyk, J.O.: Capacitated domination faster than O(\(2^n\)). Inf. Process. Lett. 111(23), 1099–1103 (2011)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Dom, M., Lokshtanov, D., Saurabh, S., Villanger, Y.: Capacitated domination and covering: a parameterized perspective. In: Grohe, M., Niedermeier, R. (eds.) IWPEC 2008. LNCS, vol. 5018, pp. 78–90. Springer, Heidelberg (2008).  https://doi.org/10.1007/978-3-540-79723-4_9CrossRefzbMATHGoogle Scholar
  9. 9.
    Fomin, F.V., Grandoni, F., Kratsch, D.: A measure & conquer approach for the analysis of exact algorithms. J. ACM 56(5), 25:1–25:32 (2009)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Fomin, F.V., Høie, K.: Pathwidth of cubic graphs and exact algorithms. Inf. Process. Lett. 97(5), 191–196 (2006)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Fomin, F.V., Kratsch, D.: Exact Exponential Algorithms. TTCSAES. Springer, Heidelberg (2010).  https://doi.org/10.1007/978-3-642-16533-7CrossRefzbMATHGoogle Scholar
  12. 12.
    Fomin, F.V., Kratsch, D., Woeginger, G.J.: Exact (exponential) algorithms for the dominating set problem. In: Hromkovič, J., Nagl, M., Westfechtel, B. (eds.) WG 2004. LNCS, vol. 3353, pp. 245–256. Springer, Heidelberg (2004).  https://doi.org/10.1007/978-3-540-30559-0_21CrossRefGoogle Scholar
  13. 13.
    Fomin, F.V., Thilikos, D.M.: A simple and fast approach for solving problems on planar graphs. In: Diekert, V., Habib, M. (eds.) STACS 2004. LNCS, vol. 2996, pp. 56–67. Springer, Heidelberg (2004).  https://doi.org/10.1007/978-3-540-24749-4_6CrossRefGoogle Scholar
  14. 14.
    Fürer, M., Raghavachari, B.: Approximating the minimum degree spanning tree to within one from the optimal degree. In: 3rd Annual ACM-SIAM Symposium on Discrete Algorithms, SODA 1992. pp. 317–324. Society for Industrial and Applied Mathematics (1992)Google Scholar
  15. 15.
    Garey, M.R., Johnson, D.S.: The rectilinear steiner tree problem is NP-complete. SIAM J. Appl. Math. 32(4), 826–834 (1977)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Grandoni, F.: A note on the complexity of minimum dominating set. J. Discret. Algorithms 4(2), 209–214 (2006)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Guha, S., Hassin, R., Khuller, S., Or, E.: Capacitated vertex covering with applications. In: 13th Annual ACM-SIAM Symposium on Discrete Algorithms, SODA 2002, pp. 858–865. Society for Industrial and Applied Mathematics (2002)Google Scholar
  18. 18.
    Guo, J., Niedermeier, R., Wernicke, S.: Parameterized complexity of vertex cover variants. Theory Comput. Syst. 41(3), 501–520 (2007)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Henning, M.A., Yeo, A.: Tight lower bounds on the size of a maximum matching in a regular graph. Graphs Comb. 23(6), 647–657 (2007)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Impagliazzo, R., Paturi, R.: On the complexity of \(k\)-SAT. J. Comput. Syst. Sci. 62(2), 367–375 (2001)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Impagliazzo, R., Paturi, R., Zane, F.: Which problems have strongly exponential complexity? J. Comput. Syst. Sci. 63(4), 512–530 (2001)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Iwata, Y.: A faster algorithm for dominating set analyzed by the potential method. In: Marx, D., Rossmanith, P. (eds.) IPEC 2011. LNCS, vol. 7112, pp. 41–54. Springer, Heidelberg (2012).  https://doi.org/10.1007/978-3-642-28050-4_4CrossRefGoogle Scholar
  23. 23.
    Jian, T.: An \({O}(2^{0.304n})\) algorithm for solving maximum independent set problem. IEEE Trans. Comput. 35(9), 847–851 (1986)Google Scholar
  24. 24.
    Kloks, T. (ed.): Treewidth. LNCS, vol. 842. Springer, Heidelberg (1994).  https://doi.org/10.1007/BFb0045375CrossRefzbMATHGoogle Scholar
  25. 25.
    Kneis, J., Langer, A., Rossmanith, P.: A fine-grained analysis of a simple independent set algorithm. In: 29th IARCS Annual Conference on Foundations of Software Technology and Theoretical Computer Science, FSTTCS 2009, pp. 287–298. Schloss Dagstuhl - Leibniz-Zentrum fuer Informatik (2009)Google Scholar
  26. 26.
    Liedloff, M., Todinca, I., Villanger, Y.: Solving capacitated dominating set by using covering by subsets and maximum matching. Discret. Appl. Math. 168, 60–68 (2014)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Nederlof, J., van Rooij, J.M.M., van Dijk, T.C.: Inclusion/exclusion meets measure and conquer. Algorithmica 69, 685–740 (2014)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Robson, J.M.: Algorithms for maximum independent sets. J. Algorithms 7(3), 425–440 (1986)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Robson, J.M.: Finding a maximum independent set in time \({O}(2^{n/4})\). Technical report, Laboratoire Bordelais de Recherche en Informatique, Université Bordeaux I, 1251–01, Bordeaux, France (2001)Google Scholar
  30. 30.
    van Rooij, S.B.: A search for faster algorithms for the capacitated vertex cover problem. Master’s thesis. Department of Information and Computing Sciences, Utrecht University (2018)Google Scholar
  31. 31.
    van Rooij, J.M.M., Bodlaender, H.L.: Exact algorithms for dominating set. Discret. Appl. Math. 159(17), 2147–2164 (2011)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Schiermeyer, I.: Efficiency in exponential time for domination-type problems. Discret. Appl. Math. 156(17), 3291–3297 (2008)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Tarjan, R.E., Trojanowski, A.E.: Finding a maximum independent set. SIAM J. Comput. 6(3), 537–546 (1977)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Xiao, M., Nagamochi, H.: Exact algorithms for maximum independent set. Inf. Comput. 255, 126–146 (2017)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Sebastiaan B. van Rooij
    • 1
  • Johan M. M. van Rooij
    • 1
    Email author
  1. 1.Department of Information and Computing SciencesUtrecht UniversityUtrechtThe Netherlands

Personalised recommendations